I've heard that children who are taking antibiotics for an illness — like an ear infection — should not get a vaccine at the same time. Is this true?
Not usually. For most kids, taking antibiotics for a mild illness (like an ear infection) shouldn't keep them from getting their vaccinations on schedule. Antibiotics do not interfere with the ingredients in vaccines or cause a bad reaction in a child who has just been vaccinated.
Kids taking antibiotics for a moderate or severe illness should not get vaccinated until they recover from the illness — but this applies to all children who are sick, not just those who are taking antibiotics. That's because it can be hard to figure out whether symptoms like a fever following a vaccination are a side effect of the vaccine or due to the illness itself. As soon as a child is feeling better, even if he or she is on antibiotics, the vaccine can and should be given.
If you're concerned about your child's health and the safety of getting vaccinated, talk to your doctor or the person administering the vaccine.
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2022 KidsHealth® All rights reserved. Images provided by iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com